Hail, Franklin
- When
- May 22, 4:55 PM EST
- Where
- Franklin County, Callaway
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.017, -80.050
During the afternoon of May 22nd, severe thunderstorms over the Roanoke Valley produced large hail ranging up to tea cup size with an isolated report of severe winds blowing a tree down on top of power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
During the afternoon of May 22nd, severe thunderstorms over the Roanoke Valley produced large hail ranging up to tea cup size with an isolated report of severe winds blowing a tree down on top of power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 1:31 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT SAT MAY 22 2004 .SHORT TERM... WILL SEE SCTD/ISOLATED CONVECTION DIE WITH THE LOSS OF HEATING THIS EVENING. SUNDAY...SHOULD SEE ONLY ISOLATED MTN CONVECTION...AS TEMPS WARM A COUPLE DEGREES ALOFT...AND ONLY DIFFERENTIAL HEATING AND OROGRAPHICS SHOULD BE THE TRIGGERS FOR TSRA. MONDAY...MODELS TRYING TO SLIDE POTENTIAL MCS THROUGH THE WRN OH VLY...AND INTO SRN KY...AND EVENTUALLY INTO SW VA/NW NC/SRN WV. ATTM...WILL LEAVE CHANCE POPS IN THE WEST. TEMPS WILL REMAIN VERY WARM...ESPECIALLY OUT EAST. WARMEST WILL BE SUNDAY AFTN...AS POTENTIAL CLOUD DEBRIS MAY INHIBIT TEMPS A LITTLE MONDAY. && .LONG TERM (TUE-SAT)... MIDWEEK...A FRONTAL BOUNDARY SAGS INTO NRN FA...THEN WASHES OUT. LOOKS LIKE CONTINUED CHANCE OF SHRA/TSRA...WITH HIGHER CHANCES WEDNESDAY WITH BEST FORCING IN THE AREA. WILL KEEP CHANCES AROUND THROUGH THURSDAY WITH LEFTOVER CONVERGENCE FROM FRONTAL BOUNDARY...THEN A BREAK IN THE ACTION FRIDAY...BEFORE MORE DIURNAL ACTIVITY OCCURS SATURDAY. TEMPS DURING THE MIDDLE OF THE WEEK SHOULD COOL DOWN SOME...BUT STILL HANGING AT OR ABOVE NORMAL...THEN WARMING UP TOWARD SATURDAY. && .CLIMATE... RECORD HIGHS FOR SUNDAY 05/23. POTENTIAL THERE FOR A COUPLE RECORD HIGHS TO BE APPROACHED. LOCATION RECORD/YEAR ROA 91/1957 LYH 94/1941 DAN 95/1953 BLF 83/1988 RNK 87/1953 && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && WHP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 600 AM EDT SAT MAY 22 2004 VAZ007-010>014-018>020-022>024-034-035-WVZ042>045-231000- ALLEGHANY VA-AMHERST-BATH-BEDFORD-BLAND-BOTETOURT-CRAIG-GILES- GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE- SUMMERS-TAZEWELL-WYTHE- 600 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON ACROSS THE MOUNTAINS OF WEST VIRGINIA AND WESTERN VIRGINIA. STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE. THE MAIN THREATS FROM ANY STORMS THAT DO DEVELOP AND BECOME SEVERE WILL BE STRONG GUSTY DOWNBURST WINDS AND EVEN SOME HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ001>006-018>020-VAZ009-015>017-032-033-043>047-058-059-231000- ALLEGHANY NC-APPOMATTOX-ASHE-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL- CHARLOTTE-FLOYD-FRANKLIN-GRAYSON-HALIFAX-HENRY-PATRICK-PITTSYLVANIA- ROCKINGHAM-SMYTH-STOKES-SURRY-WATAUGA-WILKES-YADKIN- 600 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR DAMAGING WINDS BEING POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. CL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL ENNICE 36.55N 81.00W
05/22/2004 1.00 INCH ALLEGHANY NC PUBLIC
&&
DOCThe Roanoke radar (KFCX), 20 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398647, 5398648, 5398649, 5398643, 5398644, 5398645, 5398646, 5398718, 5398716, 5398717, 5398719.